Recent Blog Articles
Pouring from an empty cup? Three ways to refill emotionally
Give praise to the elbow: A bending, twisting marvel
Sneezy and dopey? Seasonal allergies and your brain
The FDA relaxes restrictions on blood donation
Apps to accelerometers: Can technology improve mental health in older adults?
Swimming and skin: What to know if a child has eczema
A muscle-building obsession in boys: What to know and do
Natural disasters strike everywhere: Ways to help protect your health
Dementia: Coping with common, sometimes distressing behaviors
Screening tests may save lives — so when is it time to stop?
Harvard Health Blog
Medications most likely to put older Americans in the hospital
- By Peter Wehrwein, Contributor, Harvard Health
Some medications are well known for being risky, especially for older people. Certain antihistamines, barbiturates, muscle relaxants—take too much of them, or take them with certain other medications, and you can wind up in serious trouble (and possibly in the back of ambulance).
But researchers from the federal Centers for Disease Control and Prevention (CDC) and Emory University reported in this week’s New England Journal of Medicine that those high-risk medications are not the ones that most commonly put older Americans (ages 65 and older) in the hospital.
Warfarin is #1
Instead, they found that warfarin is the most common culprit. Warfarin (the brand-name version is called Coumadin) reduces the blood’s tendency to clot. Many older people take it to lower their risk of getting a stroke.
After warfarin, different types of insulin taken by people with diabetes were the second most common cause of medication-related emergency hospitalization in this study, followed by oral antiplatelet drugs (aspirin and clopidogrel, sold as Plavix, are the main ones) and then the oral hypoglycemic drugs (glyburide and glipizide, for example) that people with type 2 diabetes take to manage their blood sugar levels.
Overdosing is the main problem, by far
Almost all (99%) of the hospitalizations from warfarin, insulin, and the hypoglycemic agents were the result of unintentional overdoses. Too much warfarin can cause uncontrolled bleeding; about two-thirds of the warfarin-related hospitalizations in this study were because of hemorrhages.
Insulin and hypoglycemic overdoses can push blood sugar levels down to dangerously low levels, so people get woozy, faint, or have seizures.
Like warfarin, the main danger from antiplatelet drugs is bleeding.
There is an alternative to warfarin on the market now called dabigatran (the brand name is Pradaxa). We’ll have to see whether dabigatran replaces warfarin, if so, all these warfarin-related hospitalizations will become a thing of the past. Of course, dabigatran may cause an entirely different set of problems. And there is no doubt that it costs a lot more.
Take-home messages from a Harvard Health Letter doctor
I got in touch with Dr. Suzanne Salamon about this study. Dr. Salamon is associate chief of clinical geriatrics at Harvard-affiliated Beth Israel Deaconess Medical Center in Boston and a member of the Harvard Health Letter’s editorial board. Her quick reaction: yes, this is definitely one of those important studies and the findings should be a warning to doctors to be very cautious when prescribing new medications for their older patients.
Here are some of Dr. Salamon’s other take-home messages:
- Older people should be prescribed smaller doses than middle-age and younger adults.
- Drug-to-drug interactions make each individual drug potentially more harmful than it would be if it was the only drug that the person was taking.
- Doctors should review medication lists periodically with their older patients to make sure the medications are still needed.
- “Ideal” blood sugar control in older people is less important than it is for younger people.
- If an older person develops dementia, doctors and loved ones need to develop a plan to make sure she or he is taking medications properly.
- Warfarin interacts with many medications, including antibiotics, so the test that measures the blood’s clotting capacity (the INR) needs to be done frequently if new medications are added on top warfarin.
- Pain medications like ibuprofen and naproxen should be prescribed at low doses and for short periods of time.
About the Author
Peter Wehrwein, Contributor, Harvard Health
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
You might also be interested in…
Harvard Health Letter
Want to reduce pain in your knees and be more active? Eat smarter and reduce your risk for a heart attack? Improve your flexibility and balance so you don’t fall? Sleep the entire night so you have more energy during the day? Take control of your health right now! In Harvard Health Letter, you’ll find easy remedies and solutions to these common challenges and more.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!